High hemoglobin count occurs most commonly when your body requires an increased oxygen-carrying capacity, usually because:
- You smoke
- You live at higher altitudes and your red blood cell production naturally increases to compensate for the lower oxygen supply there
High hemoglobin count occurs less commonly because:
- Your red blood cell production increases to compensate for chronically low blood oxygen levels due to poor heart or lung function.
- You have a bone marrow dysfunction that results in increased production of red blood cells.
- You've taken drugs or hormones, most commonly erythropoietin (EPO), that stimulate red blood cell production. You're not likely to get a high hemoglobin count from EPO given to you if you have chronic kidney disease. But EPO doping — getting injections to enhance athletic performance — can cause a high hemoglobin count.
A high hemoglobin count in the absence of any other abnormalities is unlikely to be related to any condition of concern. Specific disorders or other factors that may cause a high hemoglobin count include:
- Congenital heart disease in adults
- Heart failure
- Kidney cancer
- Irritable bowel syndrome
- Living at a high altitude, where there's less oxygen in the air
- Polycythemia vera
- Other types of heart disease
- Other types of lung disease
- Smoking, which may result in low blood oxygen levels
Jan. 14, 2016
Causes shown here are commonly associated with this symptom. Work with your doctor or other health care professional for an accurate diagnosis.
- Hemoglobin. Lab Tests Online. https://labtestsonline.org/understanding/analytes/hemoglobin/tab/test/. Accessed Nov. 11, 2015.
- CBC with differential, blood. Mayo Medical Laboratories. http://www.mayomedicallaboratories.com/test-catalog/Clinical+and+Interpetive/9109. Accessed Nov. 11, 2015.
- Burtis CA, et al. Hemoglobin, iron and bilirubin. In: Tietz Textbook of Clinical Chemistry and Molecular Diagnostics. 5th ed. Philadelphia, Pa: Saunders Elsevier; 2012. http://www.clinicalkey.com. Accessed Nov. 11, 2015.
- Mintzer DM, et al. Drug-induced hematologic syndromes. Advances in Hematology. May 14, 2009:e1.